Emergency treatment of anaphylactic reactions

Guidelines for healthcare providers

Recommendations on the emergency procedures for the treatment of anaphylactic reactions in Diagnostic Imaging and Radiotherapy services

Caring for patients having contrast agents as part of their diagnostic examination or treatment pathway.

 

Anaphylactic reactions, while uncommon, are a known risk for patients receiving contrast agent administration.   

Radiographers and other health care professionals who administer medicines, including contrast agents, should: 

  • be trained and confident to recognise and manage a reaction  

  • provide prompt, safe care for any patient reaction, whether escalating for emergency support or providing emergency support.  

Other staff and professionals within the environment should have: 

  • awareness of signs and symptoms of a reaction 

  • understanding of escalation processes to those trained to respond 

  • training to support emergencies.  

Managers, staff and resuscitation experts should discuss and agree on how to provide a safe service as part of a risk assessment process. Service configuration may not always support a medical professional or radiologist to be available. 

Employers’ policies, including risk assessments, define safe care and resuscitation provision. 

 

Simulation, frequent practice and training all add to the confidence of the team involved. 

NHSEI and the RCR in July 2021 wrote guidance for Community Diagnostic Hubs stating:  ‘An individual trained in recognising and treating severe contrast reactions, including anaphylaxis and extravasation, must be immediately available in the department where intravenous contrast is administered. 
This may be a radiologist, other medical staff from differing disciplines or another healthcare professional (e.g. radiographer, nurse).  
A written departmental protocol should also be available at each CDH as guidance.’ 

The SoR supports this statement as best practice in any environment where contrast agents are administered, endorsing and promoting the need for adequate training in line with Resuscitation Council UK guidelines.  

Section 19 of the Human Medicines Regulations 2012

Any person who can recognise an anaphylactic reaction is permitted to administer intramuscular adrenaline to save a life, whether they are a healthcare professional or not. Radiographers, associated professionals and clinical support workers can administer adrenaline when trained appropriately. This will be identified in the risk assessment. 

Anaphylaxis Posters

Related Content